Suffering from Bipolar Disorder or Depression?
Therapy not enough?
Treatment Available, Most Insurance Accepted.
Call Today 877-331-2545

July 2, 2005

Slower Titration of Lamotrigine Reduces Risk of Rash

Those taking lamotrigine for bipolar disorder sometimes get a rash as one of the side effects from taking the drug. But getting the rash can potentially be avoided if the drug is administered in small amounts and increased gradually.

The research study attempted to prevent rashes on the 100 patients with bipolar disorder upon their initiation of lamotrigine.

"Treatment with lamotrigine was not started within 2 weeks of a rash, viral syndrome, or vaccination. The medication was titrated more gradually than is recommended in the prescribing information. Subjects not taking enzyme inducers or inhibitors were started at 25 mg/d for 2 weeks. This was increased to 50 mg/d for 2 weeks, and then increased weekly by 25 mg/d as necessary and tolerated. The targeted dose was 200 mg/d, and could by increased gradually up to 500 mg/d" (www.medscape.com).

None of the participants developed a serious rash, although five developed a "benign rash" that was more mild. Three of the five stopped taking lamotrigine, in which case the rash went away, the other two continued to take lamotrigine and their rashes eventually disappeared. Of the 5 that developed benign rashes, 2 of them did not follow the precautions that were a part of the study.

"'The observed rate of benign rash was lower than the 10% incidence in other clinical studies,' the team concludes. However, they're unable to determine the relative contribution of dermatologic precautions and slow titration" (www.medscape.com).

The source of this article was Medscape, their homepage is at: http://www.medscape.com/homepage

The article can be reached on Medscape at: http://tinyurl.com/9gbkk Although you have to create a free account to view it first.

Comments

Post a comment


Type the characters you see in the picture above.

Remember Me?